How Opioid Use Affects Your Looks

Despite heroin use impacting people of all socioeconomic strata, from Middle America to Hollywood, the stereotypical image of a heroin addict persists. Many people still think of heroin users as painfully thin individuals with track marks up and down their arms. Although opioid abuse comes with a host of serious short-and long-term side effects, some drug-related changes in appearance might be more accurately attributed to a reckless lifestyle. For example, some users forgo food to buy drugs.
How Opioids Affect Your Looks

How Opioids Affect Your Looks

Vascular scarring: Commonly called track marks, these are typically found on the hands, arms and legs, but can be anywhere on the body where there are veins. Fresh track marks are unhealed wounds from intravenous drug use. Continued injection in the same area can cause scarring, dark pigmentation at the injection site, damage to the veins, lesions and bruising. In addition to the visible marks, using dirty needles can cause serious skin infections including cysts, abscesses and ulcers. Users may try to conceal these marks by wearing long sleeves in warm weather.

Face: Heroin abuse can lead to rapid weight loss, sagging skin and loss of healthy body fats, while prescription opioids can cause weight gain or loss. Chronic heroin use can result in a loss of skin radiance due to dryness and poor nutrition and personal hygiene. Many heroin users have cool, moist and pale skin with dark circles under their eyes. It’s also common for chronic users to appear much older than their actual age, with deeply etched lines on their faces.

Skin: Oxycodone is associated with flushing, so users may experience temporary facial redness. Opioids can cause severe itching, so some users develop scabs, acne, open sores and scarring. Research suggests MRGRPX2, a receptor protein on the surface of mast cells, can trigger the immune system response that results in opioid itching. Although these are rare side effects, hydrocodone with acetaminophen can cause acute pustular skin eruptions, discolored spots, small elevations on the skin and giant hives.

Eyes: Oxycodone and illicit opioids can cause pinpoint pupils and bloodshot eyes. Opioid abuse can result in constricted pupils (miosis) because the drugs stimulate the parasympathetic nerve in the brain. One of the most unusual routes of heroin injection is the eye, which can result in serious repercussions including ophthalmic vein thrombosis and corneoconjunctival lesions.

Although opioid effects include changes to appearance, their addictive nature can lead to even more serious health issues. Opioid addiction treatment is essential to break the vicious cycle and prevent heroin and prescription opioids from inflicting permanent damage.

Posted on May 30th, 2018

Contact Promises Today for a Confidential Assessment.
Call 844-876-5568 or fill out the form below.